Alert archive / Arkansas / Tornado Warnings in 2023
Tornado Warning 34, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 31, 2023, 4:40 PM CDT for Crittenden County, Cross County, Arkansas. It was in force for 50 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 4:40 PM CDT (21:40 UTC)
- Expired
- Mar 31, 2023, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.0 in
Counties Crittenden County, AR, Cross County, AR
The radar
The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:43 PM CDT | TORNADO | 1 Wsw Wynne, AR | UNCONFIRMED TORNADO ON GROUND 2 MI WEST OF WYNNE. |
| Mar 31, 4:45 PM CDT | TORNADO | Wynne, AR | CITY OF WYNNE HAS HAD DAMAGE ALL OVER TOWN INCLUDING WYNNE HIGH SCHOOL. DOZENS OF PEOPLE ARE BELIEVED TO BE TRAPPED. |
| Mar 31, 4:45 PM CDT | TORNADO | Wynne, AR | EF-3. |
| Mar 31, 5:00 PM CDT | TORNADO | 3 W Parkin, AR | REPORT FROM MPING: HOMES/BUILDINGS COMPLETELY DESTROYED. |
| Mar 31, 5:01 PM CDT | TSTM WND GST 64 | 6 W Parkin, AR | MESONET STATION UP525 5.9 W PARKIN (UPR). |
| Mar 31, 5:05 PM CDT | TORNADO | 2 N Earle, AR | REPORT FROM MPING: HOMES/BUILDINGS COMPLETELY DESTROYED. |
| Mar 31, 5:05 PM CDT | TORNADO | 2 N Earle, AR | REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
| Mar 31, 5:10 PM CDT | TORNADO | Wynne, AR | REPORTS OF DAMAGE JUST EAST OF COUNTRY ROAD NEAR WYNNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 490 m²/s²
- 0-3 km storm-relative helicity
- 655 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
048
WFUS54 KMEG 312140
TORMEG
ARC035-037-312230-
/O.NEW.KMEG.TO.W.0034.230331T2140Z-230331T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
440 PM CDT Fri Mar 31 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Crittenden County in eastern Arkansas...
Eastern Cross County in eastern Arkansas...
* Until 530 PM CDT.
* At 440 PM CDT, a confirmed large and extremely dangerous tornado
was located near Wynne, moving east at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Crawfordsville,
Vanndale, Smithdale, Three Forks, Booker, Fitzgerald Crossing,
Colton, Twist, McDonald, McElroy, Cloar, Coldwater, Togo, River
Front, Lansing and Wittsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3530 9088 3544 9050 3544 9036 3522 9024
3515 9071 3515 9082
TIME...MOT...LOC 2140Z 251DEG 39KT 3521 9086
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$3 follow-up statements
422
WWUS54 KMEG 312145
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
445 PM CDT Fri Mar 31 2023
ARC035-037-312230-
/O.CON.KMEG.TO.W.0034.000000T0000Z-230331T2230Z/
Crittenden AR-Cross AR-
445 PM CDT Fri Mar 31 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN CRITTENDEN AND EASTERN CROSS COUNTIES...
At 444 PM CDT, a confirmed large and extremely dangerous tornado was
located over Wynne, moving east at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 443 PM, weather
spotter reported tornado on the ground 2 miles west of
Wynne.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Crawfordsville,
Vanndale, Smithdale, Three Forks, Booker, Fitzgerald Crossing,
Colton, Twist, McDonald, McElroy, Cloar, Coldwater, Togo, River
Front, Lansing and Wittsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3530 9088 3544 9050 3544 9036 3522 9024
3515 9071 3515 9082
TIME...MOT...LOC 2144Z 251DEG 39KT 3523 9081
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$033
WWUS54 KMEG 312153
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
453 PM CDT Fri Mar 31 2023
ARC035-037-312230-
/O.CON.KMEG.TO.W.0034.000000T0000Z-230331T2230Z/
Crittenden AR-Cross AR-
453 PM CDT Fri Mar 31 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN CRITTENDEN AND EASTERN CROSS COUNTIES...
At 452 PM CDT, a confirmed large and extremely dangerous tornado was
located near Wynne, moving northeast at 50 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 450 PM, trained
spotters confirmed tornado on the ground just east of Wynne.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Earle, Parkin, Crawfordsville, Smithdale, Three Forks, Togo, River
Front, Booker, Lansing, Wittsburg, Duvall, Colton, Twist, McDonald,
Cloar, Galilee, Heafer, Coldwater, Levesque and Princedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a storm shelter or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3534 9077 3544 9050 3544 9036 3522 9024
3517 9071 3518 9073
TIME...MOT...LOC 2152Z 244DEG 44KT 3526 9071
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$289
WWUS54 KMEG 312227
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
527 PM CDT Fri Mar 31 2023
ARC035-037-312237-
/O.EXP.KMEG.TO.W.0034.000000T0000Z-230331T2230Z/
Crittenden AR-Cross AR-
527 PM CDT Fri Mar 31 2023
...THE TORNADO WARNING FOR NORTHWESTERN CRITTENDEN AND EASTERN CROSS
COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.
LAT...LON 3534 9077 3544 9050 3544 9036 3522 9024
3517 9071 3518 9073
TIME...MOT...LOC 2227Z 251DEG 39KT 3538 9028
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:53 PM CDT, 47 minutes earlier.
Area forecast discussion, Mar 31, 3:53 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Fri Mar 31 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023
A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023
A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.
Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.
A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.
Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.
High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.
Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.
AC3
&&
.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Fri Mar 31 2023
A few showers are moving across the forecast area early this
afternoon. These showers will exit the area by mid afternoon
giving way to stronger storms later in the afternoon and evening.
Elevated winds will remain ahead of the storms as winds of 20-30
mph can be expected with gusts up to 45 mph possible. This should
last through most of the TAF period. We expect strong to severe
thunderstorms to develop later this afternoon around 20Z across
the western portions of the forecast area. Storms should continue
to develop and move east through the afternoon and evening hours.
Storms should exit the region be 07Z Saturday. Expect alternating
VFR and MVFR conditions this afternoon before periods of MVFR and
IFR conditions when storms occur.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.
MS...Wind Advisory until 1 AM CDT Saturday for MSZ001>017-020>024.
TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...AC3
AVIATION...SWCIn the hours before
Special weather statement, Mar 31, 4:24 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT Fri Mar 31 2023
ARZ018-026-312200-
Greene AR-Craighead AR-
424 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southwestern Greene
and northwestern Craighead Counties through 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cash, or 14 miles southwest of Bono, moving northeast at 65 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Cash, Egypt, Walcott, Fontaine, Farrville,
Dorothy, Winesburg, Light, Bethel, Lanieve, Finch, Lorado, Herndon
and Faulknerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.
&&
LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
3596 9086 3598 9084 3599 9086 3602 9084
3604 9084 3618 9063 3593 9043 3570 9094
3571 9104
TIME...MOT...LOC 2124Z 233DEG 58KT 3580 9101
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SMWLocal storm report, Mar 31, 4:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 7 WSW WYNNE 35.20N 90.90W
03/31/2023 CROSS AR TRAINED SPOTTER
UNCONFIRMED REPORT OF TORNADO AR 284-193 W
OF WYNNE BY TRAINED SPOTTER.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:14 PM CDT | Tornado Warning | MEG | Cross, St. Francis | 31 min |
| Mar 31, 4:24 PM CDT | Special Weather Statement | MEG | Craighead | 36 min |
| Mar 31, 4:43 PM CDT | Special Weather Statement | MEG | Clay, Greene | 32 min |
| Mar 31, 4:56 PM CDT | Tornado Warning | MEG | Crittenden, Cross | 34 min |
| Mar 31, 5:23 PM CDT | Tornado Warning | MEG | Crittenden, Mississippi | 37 min |
| Mar 31, 6:32 PM CDT | Tornado Warning | MEG | Crittenden, Lee, Phillips, St. Francis | 43 min |
Nearby
Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.